Alert archive / California / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 28, NWS Phoenix, AZ

August 6, 2015Riverside County, California; La Paz County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 6, 2015, 3:14 PM PDT for Riverside County, California; La Paz County, Arizona. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2015, 3:14 PM PDT (22:14 UTC)
Expired
Aug 6, 2015, 3:30 PM PDT
In force
16 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

Counties La Paz County, AZ, Riverside County, CA

The radar

The Yuma radar (KYUX), 119 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 10.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 12:00Z on 2015-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 612 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 12:00Z on 2015-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
612 J/kg
Mixed-layer CIN
-379 J/kg
Mixed-layer LCL
2383 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

272 
WUUS55 KPSR 062214
SVRPSR
AZC012-CAC065-062230-
/O.NEW.KPSR.SV.W.0028.150806T2214Z-150806T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
314 PM MST THU AUG 6 2015

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA...
  EAST CENTRAL RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 330 PM MST/330 PM PDT/

* AT 313 PM MST /313 PM PDT/...DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH. THIS STORM WAS LOCATED NEAR BLYTHE...OR 40 MILES SOUTH OF
  PARKER...AND MOVING NORTH AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BLYTHE...EAST BLYTHE AND EHRENBERG. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3345 11438 3342 11459 3371 11471 3375 11435
TIME...MOT...LOC 2213Z 172DEG 21KT 3357 11451 

$$

18
2 follow-up statements
946 
WWUS55 KPSR 062221
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
321 PM MST THU AUG 6 2015

AZC012-CAC065-062230-
/O.CON.KPSR.SV.W.0028.000000T0000Z-150806T2230Z/
LA PAZ AZ-RIVERSIDE CA-
321 PM MST THU AUG 6 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM
MST/330 PM PDT/ FOR WEST CENTRAL LA PAZ AND EAST CENTRAL RIVERSIDE
COUNTIES...

AT 321 PM MST /321 PM PDT/...DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR BLYTHE...OR 38 MILES SOUTH OF PARKER...
MOVING NORTH AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
BLYTHE...EAST BLYTHE AND EHRENBERG. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3343 11455 3371 11471 3375 11435 3345 11438
TIME...MOT...LOC 2221Z 172DEG 21KT 3362 11452 

$$

18
531 
WWUS55 KPSR 062228
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
328 PM MST THU AUG 6 2015

AZC012-CAC065-062238-
/O.EXP.KPSR.SV.W.0028.000000T0000Z-150806T2230Z/
LA PAZ AZ-RIVERSIDE CA-
328 PM MST THU AUG 6 2015

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL LA PAZ AND EAST
CENTRAL RIVERSIDE COUNTIES WILL EXPIRE AT 330 PM MST...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3343 11455 3371 11471 3375 11435 3345 11438
TIME...MOT...LOC 2225Z 172DEG 21KT 3362 11452 

$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:10 PM PDT, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 6, 2:10 PM PDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
210 PM MST THU AUG 6 2015

.SYNOPSIS...INCREASED MONSOON MOISTURE WILL LEAD TO A THREAT OF
SHOWERS AND THUNDESTORMS THROUGH EARLY TONIGHT. A MORE STABLE AND
DRIER WESTERLY WIND PATTERN WILL SHIFT STORM CHANCES INTO NORTHERN
AND EASTERN ARIZONA FRIDAY...THEN INTO EASTERN ARIZONA THIS WEEKEND.
THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL SLOWLY RETURN
STATEWIDE EARLY NEXT WEEK.

&&

.DISCUSSION...

REMAINDER OF TODAY AND TONIGHT... THE ATMOSPHERE OVER OUR FORECAST
AREA IS A MESS AND WORTHY OF A BROAD BRUSH FORECAST OF A CHANCE OF
SHOWERS AND THUNDERSTORMS THE REMAINDER OF THE AFTERNOON THROUGH
EARLY TONIGHT. ACCELERATING UPPER LEVEL WINDS FROM A COL AREA OFF
THE BAJA COAST...INCREASING LOW LEVEL MONSOON MOISTURE FROM
MEXICO...AND LATE AFTERNOON WARM SIDE DIFFERENTIAL HEATING MAKE THE
ATMOSPHERE SORT OF MESSY WITH POTENTIAL INSTABILITY AT EVERY TURN.

HOWEVER...IF THUNDERSTORMS DO DEVELOP OVER PORTIONS OF SOUTHEAST CA
AND SOUTHWEST AZ...THERE IS A POSSIBILITY OF STRONG DOWNBURST WINDS
DUE TO HIGH AFTERNOON TEMPERATURES IN THESE LOCATIONS.

SATURDAY AND SUNDAY...A DRIER AND MORE STABLE AIRMASS WILL SPREAD
INTO OUR FORECAST AREA FROM THE WEST THIS WEEKEND...KEEPING THE
CHANCE OF STORMS CONFINED TO EASTERN ARIZONA...EXCEPT FOR A SLIGHT
CHANCE OVER THE HIGHER TERRAIN OF SOUTHERN GILA COUNTY/ZONE 24.

MONDAY THROUGH WEDNESDAY...MODELS CONTINUE TO VARY ON THE TIMING AND
INTENSITY OF INVERTED TROFS MOVING INTO SOUTHERN AZ FRM MEXICO THIS
PERIOD. ONE THING IS FOR CERTAIN...THERE WILL BE PATTERN CHANGE THIS
PERIOD WITH A CONTINUOUS SOUTHERLY FLOW OF MONSOON MOISTURE EVERY
TODAY. THEREFORE SINCE AREAL STORM COVERAGE AND POTENTIAL STORM
INTENSITIES WILL BE UNCERTAIN...THE BEST APPROACH IS TO CONTINUE A
LOW THREAT OF SHOWERS AND THUNDERSTORMS DAY DAY THIS PERIOD.

&&

.AVIATION...

SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...
FAIRLY COMPLEX FORECAST SCENARIO SETTING UP FOR THE AREA AS MONSOON
MOISTURE SURGED BACK INTO THE REGION OVERNIGHT. MORNING DEBRIS CLOUD
SHIELD AND STRAY VCSH WILL HOLD OVER THE PHX AREA TERMINALS THROUGH
AT LEAST THE EARLY AFTERNOON. AM CLOUD COVER COULD PREVENT OR
AT LEAST DELAY STORM DEVELOPMENT DUE TO HEATING FROM THE SUN OVER THE
SOUTH-CENTRAL AZ THIS AFTN. MORE LIKELY SCENARIO FOR STORM
DEVELOPMENT COULD BE FROM LONG TRAVELING AND INTERSECTING OUTFLOWS
LATER INTO THE AFTN AND EVENING HOURS. DID INTRODUCE VCTS MENTION
FOR THE PHX AREA TERMINALS POST 07/02Z. WITH THE MOISTURE RETURN AND
FAVORABLE ENVIRONMENT FOR STORMS TODAY...COULD NOT RULE OUT SOME
MENTION. MIDDAY SE TO VRB WINDS WILL GRADUALLY TRANSITION TO SW-W
HEADINGS BY THE AFTERNOON.

SOUTHEAST CALIFORNIA/SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
FAVORABLE MOISTURE RETURN AND STORM DYNAMIC SET-UP THIS AFTN AND
EVENING...WITH AT LEAST PLENTY OF CB COVERAGE ACROSS SE CA BY THE
AFTN. MAINTAINED VCTS IN FOR KBLH DURING THE AFTERNOON HOURS. LIGHT
AM WINDS FOR KIPL TO GIVE WAY TO SOUTHWESTERLY BREEZES BY THE AFTN
AND ELEVATED SOUTHERLY HEADINGS TO HOLD FOR KBLH. THE ONLY VARIANT
IN WINDS WILL BE FROM STORM AND OUTFLOW WINDS ONCE STORMS BEGIN TO
DEVELOP LATER INTO THE DAY.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SATURDAY THROUGH WEDNESDAY...
LIMITED MOISTURE WILL BE PRESENT ACROSS MOSTLY EASTERN PORTIONS OF
ARIZONA THROUGH THE WEEKEND ALLOWING FOR AFTERNOON/EVENING SLIGHT
CHANCES FOR SHOWERS AND THUNDERSTORMS MAINLY OVER HIGHER TERRAIN
LOCATIONS NORTH AND EAST OF PHOENIX. INCREASING MOISTURE INTO EARLY
NEXT WEEK WILL PUSH CHANCES OF SHOWERS AND THUNDERSTORMS INTO THE
SOUTHERN AND WESTERN ARIZONA DESERTS. MINIMUM RELATIVE HUMIDITIES OF
10 TO 20 PERCENT RANGE WILL BE COMMON ACROSS THE DESERTS THIS
WEEKEND WITH SOME IMPROVEMENT GOING INTO EARLY NEXT WEEK. DRIEST
LOCATION WILL BE SOUTHEAST CALIFORNIA THIS WEEKEND WITH MINIMUM RH
VALUES INTO THE SINGLE DIGITS. HIGH TEMPERATURES WILL BE AROUND OR
SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD. WINDS WILL BE LIGHT
THROUGH MUCH OF THE PERIOD FOLLOWING TYPICAL DIURNAL DIRECTIONS
EXCEPT FOR AFTERNOON UPSLOPE BREEZES GUSTING AT TIMES UP TO 20 MPH.

&&

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.
CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...VASQUEZ/MEYERS
AVIATION...NOLTE
FIRE WEATHER...KUHLMAN/CB

In the hours before

Special weather statement, Aug 6, 12:52 PM PDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1252 PM MST THU AUG 6 2015

AZZ020-021-026-062045-
LOWER COLORADO RIVER VALLEY AZ AZ-WEST CENTRAL DESERTS AZ-
SOUTHWEST DESERTS AZ-
1252 PM MST THU AUG 6 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN YUMA AND CENTRAL LA PAZ COUNTIES

UNTIL 145 PM MST

AT 1248 PM MST...WEATHER RADAR DETECTED DEVELOPING THUNDERSTORMS
ALONG INTERSTATE 10...25 TO 30 MILES EAST OF QUARTZSITE.
THUNDERSTORMS ARE FORECAST TO DEVELOP AND SPREAD ACROSS YUMA AND LA
PAZ COUNTIES THE REMAINDER OF THE AFTERNOON...WITH THE MAIN WEATHER
HAZARD BEING STRONG WIND GUSTS TO 50 MPH.

LOCATIONS IMPACTED INCLUDE...
QUARTZSITE...BOUSE...VICKSBURG...WENDEN...YUMA PROVING GROUND...
BRENDA...SALOME...VICKSBURG JUNCTION...HARCUVAR...KOFA WILDLIFE
REFUGE AND PALM CANYON.

LAT...LON 3301 11352 3309 11445 3406 11427 3407 11342
TIME...MOT...LOC 1948Z 240DEG 49KT 3387 11359

HV
Local storm report, Aug 6, 1:51 PM PDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
151 PM MST THU AUG 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     TSTM WND GST     1 S BOUSE               33.92N 114.00W
08/06/2015  M62 MPH          LA PAZ             AZ   TRAINED SPOTTER

            AND MEASURED 0.5 IN. OF RAIN FALLEN IN 30 MINUTES

&&

EVENT NUMBER PSR1500092

PSR
Local storm report, Aug 6, 2:02 PM PDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
202 PM MST THU AUG 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 PM     TSTM WND DMG     1 ESE QUARTZSITE        33.66N 114.20W
08/06/2015                   LA PAZ             AZ   FIRE DEPT/RESCUE

            3 SEMI TRUCKS BLOWN OVER ON I-10 BETWEEN MILPOSTS 20
            AND 23

&&

EVENT NUMBER PSR1500093

PSR

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 2:47 PM PDTSevere Thunderstorm WarningPSRRiverside28 min
Aug 6, 3:03 PM PDTBlowing Dust AdvisoryPSR5 hr
Aug 6, 3:57 PM PDTAreal Flood AdvisoryPSRImperial, Riverside3 hr
Aug 6, 12:52 PM PDTSpecial Weather StatementPSRLa Paz53 min
Aug 6, 1:27 PM PDTSevere Thunderstorm WarningPSRLa Paz33 min
Aug 6, 1:30 PM PDTSevere Thunderstorm WarningPSRLa Paz30 min
Aug 6, 2:07 PM PDTSevere Thunderstorm WarningPSRLa Paz23 min
Aug 6, 2:32 PM PDTSevere Thunderstorm WarningPSRLa Paz28 min
Aug 6, 3:10 PM PDTAreal Flood WarningPSRLa Paz3 hr
Aug 6, 3:18 PM PDTSpecial Weather StatementPSR27 min
Aug 6, 3:24 PM PDTSpecial Weather StatementPSRYuma36 min
Aug 6, 3:43 PM PDTSpecial Weather StatementPSR32 min

Nearby

Severe Thunderstorm Warnings in California, 2015Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.